Alert archive / Nevada / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 13, NWS Elko, NV

July 27, 2010Elko County, Eureka County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 27, 2010, 3:13 PM PDT for Elko County, Eureka County, Nevada. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2010, 3:13 PM PDT (22:13 UTC)
Expired
Jul 27, 2010, 3:45 PM PDT
In force
32 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

Counties Elko County, NV, Eureka County, NV

The radar

The Elko radar (KLRX), 71 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2010-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2010-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WUUS55 KLKN 272213
SVRLKN
NVC007-011-272245-
/O.NEW.KLKN.SV.W.0013.100727T2213Z-100727T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
313 PM PDT TUE JUL 27 2010

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL EUREKA COUNTY IN NORTH CENTRAL NEVADA...
  CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...

* UNTIL 345 PM PDT

* AT 308 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL ELKO COUNTY...OR 8 MILES NORTHEAST OF CARLIN...AND MOVING
  NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4126 11619 4126 11589 4078 11594 4078 11618
TIME...MOT...LOC 2214Z 182DEG 34KT 4087 11606

$$

RCM
2 follow-up statements
092 
WWUS55 KLKN 272230
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
330 PM PDT TUE JUL 27 2010

NVC007-011-272245-
/O.CON.KLKN.SV.W.0013.000000T0000Z-100727T2245Z/
EUREKA NV-ELKO NV-
330 PM PDT TUE JUL 27 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR CENTRAL ELKO AND EXTREME NORTH CENTRAL EUREKA COUNTIES...

AT 327 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL ELKO COUNTY...OR 18 MILES NORTHWEST OF ELKO...
MOVING NORTH AT 40 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4126 11619 4126 11589 4078 11594 4078 11618
TIME...MOT...LOC 2230Z 182DEG 34KT 4102 11605

$$

RCM
341 
WWUS55 KLKN 272243
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
343 PM PDT TUE JUL 27 2010

NVC007-011-272253-
/O.EXP.KLKN.SV.W.0013.000000T0000Z-100727T2245Z/
EUREKA NV-ELKO NV-
343 PM PDT TUE JUL 27 2010

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELKO AND EXTREME NORTH
CENTRAL EUREKA COUNTIES WILL EXPIRE AT 345 PM PDT...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER LIKELY TO BE 
PRODUCING SEVERE WEATHER. THUS THE SEVERE THUNDERSTORM WARNING IS 
BEING ALLOWED TO EXPIRE AT THIS TIME.

LAT...LON 4126 11619 4126 11589 4078 11594 4078 11618
TIME...MOT...LOC 2243Z 182DEG 34KT 4114 11604

$$

RCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:09 AM PDT, 12 hours 4 minutes earlier.

Area forecast discussion, Jul 27, 3:09 AM PDT, 12 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
309 AM PDT TUE JUL 27 2010

.SYNOPSIS...MOIST MONSOONAL FLOW WILL REMAIN OVER THE SILVER STATE
THROUGH THE WORKWEEK...RESULTING IN SCATTERED AFTERNOON SHOWERS
AND THUNDERSTORMS. A FEW STORMS HAVE THE POTENTIAL OF BECOMING
STRONG THIS AFTERNOON WITH GUSTY WINDS AND SMALL HAIL. DRIER AIR
WILL EVENTUALLY WORK BACK INTO THE AREA FROM WEST TO EAST OVER THE
WEEKEND.

&&

.SHORT TERM...TUESDAY THROUGH WEDNESDAY. QUASI-STATIONARY MID-
LEVEL TROUGH CONTINUES TO SPIN OFF THE CALIFORNIA COAST WITH A
60-70KT JET CENTERED OVER THE SILVER STATE. JET STREAK EXIT REGION
CONTINUES TO PROVIDE THE AREA WITH STRONG UPPER LEVEL
DIVERGENCE...WHICH IS ALLOWING FOR SHOWERS AND THUNDERSTORMS TO
CONTINUE STRAIGHT INTO THE NIGHT. OVERALL COVERAGE IS MUCH LESS
THEN THE PREVIOUS NIGHT...WITH ONLY A FEW SHOWERS ACROSS CENTRAL
NV AT THIS HOUR. TODAY LOOKS INTERESTING WITH MOSTLY SUNNY SKIES
....SURFACE DEWPOINTS WELL INTO THE 40S...40KTS OF BULK SHEAR AND
A SURFACE-700MB CONVERGENCE ZONE OVER EASTERN NV...AND CAPE VALUES
FORECASTED TO REACH 600-900J/KG. ALL THESE INGREDIENTS COULD
SUPPORT STRONG THUNDERSTORM DEVELOPMENT THIS
AFTERNOON...ESPECIALLY OVER ELKO AND WHITE PINE COUNTIES. BIGGEST
THREAT WILL BE HAIL AND GUSTY WINDS WITH ONE OR TWO SEVERE STORMS
POSSIBLE BY MID-AFTERNOON.

A 500MB SHORTWAVE WILL ROTATE INTO CALIFORNIA TONIGHT...THIS
FEATURE COULD KEEP NOCTURNAL CONVECTION GOING THROUGH THE
NIGHT...SO HAVE KEPT POPS IN THE FORECAST. BY WEDNESDAY MORE OF
THE SAME IS EXPECTED WITH AN EVEN DEEPER MOISTURE SURGE REACHING
EASTERN NV...AS PWAT VALUES PEAK OVER AN INCH. THIS WILL LEAD TO
MORE RAIN...WITH THE POSSIBILITY OF LOCALIZED HEAVY RAIN OVER
EASTERN NV. THIS WILL HAVE TO BE WATCHED.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. MODELS ARE IN VERY
GOOD AGREEMENT SHOWING A PERSISTENT PATTERN. WEDNESDAY NIGHT
THROUGH SATURDAY...HIGH PRESSURE WILL HOLD NEAR THE 4-CORNERS REGION
OF THE COUNTRY AND BLOCK THE PATTERN FROM BEING PROGRESSIVE OVER THE
SILVER STATE. A RESULTING SOUTHWEST FLOW DURING THIS TIME-FRAME WILL
MEAN A DRIER REGIME. THUNDERSTORMS WILL DEVELOP OVER EASTERN NEVADA
THURSDAY AND FRIDAY AFTERNOON AS THE MONSOON FLOW CONTINUES WHILE
WEAKENING AND SHIFTING AWAY FROM THE STATE. EACH AFTERNOON
THEREAFTER MAY SEE SOME THUNDERSTORM DEVELOPMENT WITH SOME RESIDUAL
MOISTURE HOWEVER WILL BE TENDING TOWARDS DRY VARIETY AGAIN AS
PRECIPITABLE WATER DROPS BELOW 0.5 INCHES ALL AROUND WITH THE
EXCEPTION OF EXTREME EASTERN NEVADA. BY EARLY NEXT WEEK PW VALUES
INCREASE DRAMATICALLY PER THE GFS MODEL...HOWEVER MODEL AGREEMENT
BEGINS TO WAVER FOR THIS TIME PERIOD. AFTERNOON AND OVERNIGHT TEMPERATURES
WILL BE SLIGHTLY ABOVE NORMAL EACH DAY.

&&

.AVIATION...ISOLATED TSTMS WILL CONTINUE ACROSS PARTS OF THE
FORECAST AREA THROUGH THE EARLY MORNING HOURS. THUNDERSTORM
DEVELOPMENT WILL INCREASE AGAIN THIS AFTERNOON AS A STRONG MONSOON
MOISTURE PUSH CONTINUES INTO THE STATE. STRONG OUTFLOW WINDS WILL BE
POSSIBLE ALL OVER TUESDAY AFTERNOON AS SOME THUNDERSTORMS ARE
EXPECTED TO REACH SEVERE LEVELS WITH LARGE HAIL AND WINDS EXCEEDING
58 MPH. THESE STRONG STORMS ARE MOST LIKELY TO AFFECT KELY HOWEVER
WITH STORMS MOVING NORTHERLY...KEKO COULD GET SOME STRONG
ACTIVITY.

&&

.FIRE WEATHER...MONSOONAL FLOW WILL CONTINUE INTO FRIDAY AS THE
AREA CONTINUES TO BE SANDWICHED BETWEEN THE 4-CORNERS HIGH AND A
MID-LEVEL TROUGH OFF THE CALIFORNIA COAST. EXPECT ON AND OFF
SHOWERS AND THUNDERSTORMS THROUGH FRIDAY...WITH DRIER WEATHER
WORKING INTO THE SILVER STATE FROM WEST TO EAST OVER THE WEEKEND.
ALL THUNDERSTORMS ARE EXPECTED TO REMAIN ON THE WET SIDE...WITH A
SMALL CHANCE OF A FEW WET/DRY STORMS OVER FWZ 467 THIS AFTERNOON
INTO EVENING. RH RECOVERIES WILL CONTINUE TO BE WELL ABOVE AVG
OVER THE NEXT TWO NIGHTS WITH VALUES UP TO 90% IN SOME AREAS.
OVERALL THE WET PATTERN WILL CONTINUE LEADING TO LOW FIRE WX
THREATS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

95/92/92
Hazardous weather outlook, Jul 27, 2:37 AM PDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
237 AM PDT TUE JUL 27 2010

NVZ013-030>037-280945-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
237 AM PDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

MONSOONAL MOISTURE COMBINED WITH AN AREA OF LOW PRESSURE OFF THE
CALIFORNIA COAST WILL ALLOW FOR THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND LAST INTO THE EVENING HOURS. THE POTENTIAL EXIST FOR
SOME OF THE STORMS TO BECOME STRONG THIS AFTERNOON...WITH HAIL AND
GUSTY WINDS BEING THE LARGEST THREAT. THE HIGHEST LIKELY HOOD OF
STRONG THUNDERSTORM DEVELOPMENT WILL BE OVER EASTERN NEVADA IN
ELKO AND WHITE PINE COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE ANTICIPATED TO
CONTINUE STRAIGHT INTO THE WEEKEND ACROSS EASTERN NEVADA...WITH
DRIER WEATHER RETURNING TO HUMBOLDT COUNTY BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Jul 27, 2:46 PM PDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
246 PM PDT TUE JUL 27 2010

NVZ032-034-272215-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE NV-SOUTHWEST AND SOUTH CENTRAL
ELKO COUNTY NV-
246 PM PDT TUE JUL 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 315 PM
PDT...

AT 230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF LEE...MOVING TO THE NORTHEAST 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45
MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 4089 11527 4074 11509 4049 11544 4060 11558
TIME...MOT...LOC 2144Z 056DEG 0KT 4059 11541

JH
Special weather statement, Jul 27, 3:04 PM PDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
304 PM PDT TUE JUL 27 2010

NVZ031-032-272230-
NORTHERN ELKO COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV-
304 PM PDT TUE JUL 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 330 PM
PDT...

AT 300 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF RYNDON...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL ELKO COUNTY...

LAT...LON 4133 11542 4121 11516 4089 11544 4098 11565
TIME...MOT...LOC 2204Z 210DEG 22KT 4102 11548

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:16 PM PDTSpecial Weather StatementLKN29 min
Jul 26, 7:07 PM PDTSpecial Weather StatementLKN23 min
Jul 26, 8:02 PM PDTSpecial Weather StatementLKN28 min
Jul 27, 2:20 PM PDTSevere Thunderstorm WarningLKNElko, Eureka25 min
Jul 27, 2:43 PM PDTSevere Thunderstorm WarningLKNElko, Eureka32 min
Jul 27, 2:46 PM PDTSpecial Weather StatementLKNElko29 min
Jul 27, 2:56 PM PDTSevere Thunderstorm WarningLKNElko34 min
Jul 27, 3:04 PM PDTSpecial Weather StatementLKNElko26 min
Jul 27, 3:32 PM PDTSpecial Weather StatementLKNElko28 min
Jul 27, 3:59 PM PDTSpecial Weather StatementLKNElko31 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.